19 Sep 2016

Share

Taking Control of Opioid Abuse

The United States is in the midst of an opioid overdose epidemic. Opioids are a class of drugs used to reduce pain. CDC reports that an estimated 78 Americans die every day from an opioid overdose.

According to the U.S. Surgeon General, nearly two decades ago, physicians were  encouraged to be more aggressive about treating pain, often without enough training and support to do so safely. This coincided with heavy marketing of opioids to doctors. Many of whom were even taught – incorrectly – that opioids were not addictive when prescribed for legitimate pain.

We now know that overdoses from prescription opioid pain relievers are a driving factor in the 15-year increase in opioid overdose deaths. Since 1999, the amount of prescription opioids sold in the U.S. nearly quadrupled, yet there has not been an overall change in the amount of pain that Americans report. Older adults (aged 40 years and older) and women are more likely to use prescription opioids and therefore are at a greater risk of becoming addicted.   Taking too many prescription opioids can stop a person’s breathing—leading to death. Deaths from prescription opioids—drugs like oxycodone, hydrocodone, and methadone—have quadrupled since 1999. Overdose is not the only risk related to prescription opioids. Misuse, abuse, and opioid use disorder (addiction) are also potential dangers.

Prescription opioid overdose deaths often involve benzodiazepines. Benzodiazepines are central nervous system depressants used to sedate, induce sleep, prevent seizures, and relieve anxiety. Examples include alprazolam (Xanax®), diazepam (Valium®), and lorazepam (Ativan®). Benzodiazepines should be avoided while taking prescription opioids whenever possible.

Recently the U.S. Surgeon General has asked clinicians to pledge to work toward decreasing this epidemic by doing three things:

  1. Educating themselves in treating pain safely and effectively. Using the  Turn the Tide website for treatment options for chronic pain.
  2. Screening patients for opioid use disorder and providing or connecting them with evidence-based treatment.
  3. Talking about and treating it as a chronic illness, not a moral failing.

Most people who abuse prescription opioids get them for free from a friend or relative. However, those who use them for other than medical reasons 200 or more days a year get them in ways that are different from those who use them less frequently. These users get opioids with their own prescriptions (27 percent), from friends or relatives for free (26 percent), buying from friends or relatives (23 percent), or buying from a drug dealer (15 percent). Those at highest risk of overdose are about four times more likely than the average user to buy the drugs from a dealer or other stranger.

The largest increase in overdose deaths from 2013 to 2014 was for those involving synthetic opioids (other than methadone). Fentanyl is a synthetic opioid pain reliever that led this increase. It is many times more powerful than other opioids and is approved for treating severe pain, typically advanced cancer pain. Illegally made and distributed fentanyl, however, has been on the rise in several states, including Missouri. It is sold through illegal drug markets for its heroin-like effect. This is due to it often being mixed with heroin and/or cocaine as a combination product—with or without the user’s knowledge—to increase its euphoric effects.

The following are signs of an overdose:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Breathing is very slow and shallow, erratic, or has stopped
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • Pulse (heartbeat) is slow, erratic, or not there at all

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

Naloxone is a non-addictive  life-saving drug that can reverse the effects of an opioid overdose when administered in time.  The FDA has now approved an intranasal naloxone product and a naloxone auto-injector. The intranasal spray is a pre-filled, needle-free device that requires no assembly. The auto-injector can deliver a dose of naloxone through clothing, if necessary, when placed on the outer thigh. Clinicians should consider prescribing naloxone to patients at high-risk for overdose. Expanding training on how to administer the drug can help basic emergency medical service staff reverse an opioid overdose and save more lives.

 

No comments